Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Quad Cities, IA

May 8, 2001Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2001, 3:37 PM CDT for Clinton County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2001, 3:37 PM CDT (20:37 UTC)
Expired
May 8, 2001, 4:00 PM CDT
In force
23 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 3:45 PM CDTHail 1.75Charlotte, IAGolf ball sized hail reported by general public.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 082037
SVRMLI
IAC045-082100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 PM CDT TUE MAY 8 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 400 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHEAST OF WELTON...
  OR 9 MILES NORTH OF DE WITT...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CHARLOTTE BY 340 PM CDT.
   GOOSE LAKE BY 345 PM CDT.
   ANDOVER BY 355 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.


NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM CDT, 37 minutes earlier.

Area forecast discussion, May 8, 3:00 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT TUE MAY 8 2001

LATEST VIS LOOP...ALONG WITH LOOK OUT OFFICE WINDOW...INDICATING
TOWERING CU HAS EXPLODED ACRS MUCH OF THE CWA THIS AFTERNOON. LOCAL
88D LOOP ALSO INDICATING ACTIVITY/RETURNS DOTTING SOUTHERN HALF OF
CWA. W/V IMAGERY SHOWING VORT WHIRLING INTO SOUTHWEST IA ATTM...AND
ALL OF THIS ACTIVITY DUE TO THIS FEATURE INTERACTING WITH STEEP MID
LEVEL LAPSE RATES AND MOISTURE. THE FACT THAT THE CONVECTIVE
TEMPERATURE(MID 70S) HAS BEEN REACHED...DOESN'T HURT EITHER. WILL
USE EVENING WORDING TO HANDLE CONVECTIVE ACTIVITY AND BRISK
SOUTHWEST WIND...WITH SKIES CLEARING WITH LOSS OF HEATING AND BEST
LAPSE RATES SHIFTING EAST. SHORT RANGE MODELS...IN VARYING WAYS...
CONTINUE TO SHEAR VORT PIECES ACRS IA TONIGHT IN NORTHWEST FLOW
ALOFT...WITH AVN MOST AGGRESSIVE WITH 18 MAIN VORT PIECE SKIRTING
ACRS THE CWA AFTER 06Z. STILL FEEL MID LEVEL POS OMEGAS/UVVS WILL
WEAKEN OVERNIGHT...WITH MOST AREAS EVENTUALLY TRENDING TO MOSTLY
CLEAR. WILL LEAN TOWARD COOLER FAN VALUES FOR LOWS TONIGHT...TAKING
INTO ACCOUNT DIMINISHING DPTS/WINDS/SKY COVER.

WED LOOKS NICE WITH INSOLATION...AND BACKING H85 FLOW BOOSTING H85
TEMPS INTO THE MID TEENS C...SUPPORTING HIGHS IN UPPER 70S/LOWER
80S. SOUTH TO SOUTHWEST FLOW IN LLVLS...AHEAD OF APPROACHING FRONT
ACRS THE NORTHERN PLAINS...MAY SUPPORT WARMER FWC VALUES TAKING
INTO ACCOUNT SOME HYDROSTATIC COMPRESSION...BUT THAT WILL BE BEST
WEST OF THE CWA. NEXT MAIN WAVE...NOW PUNCHING INTO THE NORTHWEST
CONUS...WILL PROPAGATE EAST IN FLATTENING WESTERLIES AND ACRS THE
UPPER MIDWEST BY WED EVENING. MODELS...ESPECIALLY THE ETA...INCREASE
INSTABILITIES/THTA-E ADVECTION/ AND DPTS OUT AHEAD OF THIS FEATURE
WED EVENING...SETTING STAGE FOR THUNDERSTORM DEVELOPMENT. AS
CONVERGENT H85 FLOW AND 1000-H85 THTA-E CONVERGENCE ALONG BOUNDARY
SHIFT FROM WESTERN...TOWARD CENTRAL AND NORTHEAST IA LATE WED NIGHT
AND THU...SO WILL STORM CHANCES FOR THE LOCAL AREA. WILL JUST KEEP
LOWER POPS FOR NORTHWEST CWA LATE WED NIGHT...AND EXPAND EAST AND
SOUTH WITH HIGHER POPS AND ACRS REST OF CWA THROUGH THU NIGHT...WHEN
BEST CHANCES OCCUR. SOUTHERN CWA MAY NOT SEE MUCH UNTIL THU NIGHT.

.EXTENDED (FRI-TUE)...MEDIUM RANGE MODELS GENERALLY AGREE ON
DRAGGING LLVL BOUNDARY ACRS AREA ON FRI...AND STALL IT OUT FOR
AWHILE...AT LEAST THROUGH FRI NIGHT...AHEAD OF AMPLIFYING UPPER
LEVEL FLOW PATTERN. CONVERGENCE/LLVL FORCING ALONG THIS FEATURE WOULD
SUPPORT ONGOING GOOD SHOWER CHANCE FOR FRI...AND WILL ADD
THUNDERSTORM WORDING AS WELL. COULD BE LOCALLY HEAVY RAIN SCENARIO.
NORTHWEST FLOW REGIME TO THEN SET-UP FOR A GENERALLY COOL AND DRY
WEEKEND...ALTHOUGH WEAK IMPULSES IN NORTHWEST FLOW COMBINED WITH COLD
AIR ALOFT...MAY GENERATE A STRAY SHOWER HERE AND THERE. TOO SMALL OF
A CHANCE TO MENTION FOR NOW. WILL LEAN TOWARD COOLER MEX VALUES...OR
EVEN UNDERCUT THEM SOMEWHAT...ESPECIALLY ON SAT. EUROPEAN MODEL LLVL
THERMAL PARAMETERS SUPPORT ONLY UPPER 60S ON SAT. AS UPPER RIDGE
EDGES EAST TOWARD THE MIDWEST...SOME MODERATION TO BEGIN EARLY NEXT
WEEK. MRF...AND EVEN EURO WOULD SUGGEST RIDGE RIDING SHORT WAVE
ENERGY TO BMRING PRECIP CHANCE ON TUE ACRS THE CWA...BUT FEEL MOST OF
ENERGY TO BE DEFLECTED TO THE NORTH...AND WILL GO DRY FOR NOW.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Special weather statement, May 8, 12:20 PM CDT, 3 hours 17 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 PM CDT TUE MAY 8 2001

...SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...
PRIMARILY SOUTH OF INTERSTATE 80...

THIS EVENING A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
AREA. THIS DISTURBANCE...COMBINED WITH MODERATE INSTABILITY WILL
CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA BY MID
AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY APPROACH SEVERE LEVELS
ALONG AND SOUTH OF HIGHWAY 34.  DUE TO MODERATE AMOUNTS OF
INSTABILITY ALOFT AND LIMITED MOISTURE...THE PRIMARILY THREAT FROM
THESE ISOLATED STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS WITH
SOME GUSTY WINDS TO AROUND 50 MPH.

THE NEXT CHANCE OF PRECIPITATION IS LATE WEDNESDAY NIGHT AND
THURSDAY...AS A FRONT DROPS ACROSS THE AREA FROM THE NORTHWEST.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION WITH THIS
FRONT...AND STRONG TO SEVERE STORMS ARE A POSSIBILITY. EMERGENCY
MANAGERS ARE ENCOURAGED TO KEEP INFORMED ON THIS DEVELOPING SYSTEM.

ISOLATED ACTIVATION OF SPOTTERS AND LOCAL LAW ENFORCEMENT MAY OCCUR
SOUTH OF INTERSTATE 80 ANYTIME AFTER 2 PM THIS AFTERNOON AND PERSIST
INTO EARLY THIS EVENING.

SPOTTER CLASSES COVER TORNADO AND SEVERE THUNDERSTORM SPOTTER
TRAINING, AND LAST ABOUT 2 HOURS.  EXTERNAL PROMOTION IS ENCOURAGED
BY ALL MEDIA. UPCOMING SPOTTER TRAINING SESSIONS:

TONIGHT, TUESDAY, MAY 8, 2001 - LOWDEN, IA, 7 PM.  CLASSES WILL BE
HELD IN THE LOWDEN FIRE DEPARTMENT. FOR ADDITIONAL INFORMATION,
CONTACT JOE WENNDT AT 319-941-5883 (WORK). YOU MAY ALSO CONTACT JILL
RANDOLPH AT 319-886-2121 OR BY EMAIL AT J1911EMA@NETINS.NET.

WEDNESDAY, MAY 9, 2001 - COLUMBUS JUNCTION, IA, 7 PM.  CLASSES WILL
BE HELD IN THE MEDIA CENTER/LIBRARY. FOR ADDITIONAL INFORMATION,
CONTACT TOM COLTHURST AT 319-658-3851 OR BY EMAIL AT
LOUISAEMA@HOTMAIL.COM.

THURSDAY, MAY 10, 2001 - KAHOKA, MO, 7 PM.  CLASSES WILL BE HELD AT
THE CLARK COUNTY NUTRITION SITE.  THIS SPECIAL CLASS IS ALSO BEING
SPONSORED AND PROMOTED BY THE LEWIS COUNTY RURAL ELECTRIC
COOPERATIVE, KMEM 100.5 FM, AND SCOTLAND COUNTY MEMORIAL HOSPITAL.

NICHOLS

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.